Cauda Equina Syndrome and Arachnoiditis after Continuous Spinal Anesthesia for Labor and C-section in a Healthy Parturient
Abstract Number: 48
Abstract Type: Case Report/Case Series
This case report describes the development of cauda equina syndrome (CES) and arachnoiditis (ARC) in a thirty year old G1P0 woman who received continuous spinal anesthesia (CSA) for labor and Cesarean section (C-S). Her height was 61 in and weight was 66 kg. She had an unremarkable medical history and no known allergies. Labor was induced at 39 wks' gestation, during which time a 20 G multiport epidural catheter was inadvertently placed intrathecally, as confirmed by a positive lidocaine test dose (30 mg) and CSF flow through catheter. A transient left leg paresthesia occurred during needle placement. Over the next 18 hours, she received an infusion and patient-controlled boluses of bupivacaine and fentanyl, totaling 17 mg and 160 mcg, respectively, in a total volume of 65-70 ml of normal saline. Plain bupivacaine, 0.5%, was given in 2.5 mg doses times three to achieve a T4 sensory level for C-S (total bupivacaine dose was 24.5 mg). Morphine PF, 0.2 mg, was injected after delivery of a vigorous, healthy female infant with APGARS of 8 and 9, weighing 3442 grams.
Postoperatively, most of the sensory block and some of the motor block from the CSA regressed. However, the patient developed urinary retention (requiring self-catheterization for nearly nine months), bowel dysfunction, and bilateral leg weakness. An MRI of the lumbar spine on post-op day 6 was essentially normal. Urodynamic testing at 4 weeks post-op (POW 4) showed an areflexic bladder. Repeat lumbar MRI at POW 8 showed anterior displacement and mild clumping of nerve roots in the cauda equina region suggestive of ARC. Electromyography (EMG) and nerve conduction tests performed POW 8 showed diffuse L3-S2 nerve root denervation. EMG at 4 months post-op (POM 4) showed improvement with some reinnervation. Lumbar MRI at POM 4 showed ARC but MRI was normal at one year exam. To prevent progression of ARC into the chronic proliferative stage, the patient received a series of IV methylprednisolone infusions (500 mg per treatment) and oral acetazolamide, gabapentin, and celecoxib. At two year follow-up, most symptoms have resolved except for bowel dysmotility.
CES and ARC rarely occur; but are serious and potentially catastrophic disorders that can arise after neuraxial anesthesia. The frequency of CES and ARC after central regional blocks cannot be determined based upon existing literature; only a few definitive case reports of CES and ARC exist, and fewer in parturients. Often the clinical diagnoses of CES and ARC are difficult due to the varied symptoms and etiologies. In this case, the precise cause cannot easily be identified. This is the first obstetric case report documenting CES and ARC in a healthy parturient after the use of CSA with bupivacaine and fentanyl. Possible mechanisms and preventative strategies will be presented.